• question-icon

    Suggest treatment for nausea and lightheadedness

default
Posted on Mon, 17 Jul 2017 in Medicines and Side Effects
Question: My husband, age 59, has been having nausea and light-headedness off-and-on for almost 3 weeks. He has had diarrhea off-and-on for about a week also. He was feeling very nauseous and faint when I spoke to him from my workplace about 30 minutes ago. He saw his PCP about a week ago and they did bloodwork. The results came back on Monday of this week and showed nothing significant.
doctor
Answered by Dr. Sunil 2 hours later
Brief Answer:
Recurrent chronic enteritis.

Detailed Answer:
Hello, Thanks for posting the query.

I've gone through your description.
Your husband is most likely suffering from chronic recurrent Gastroenteritis.

It is an infection of Gut caused due to bacteria virus or protozoa.
It is characterized by recurrent nausea vomiting and loose stools.
Mostly self-limiting, however, can be recurrent as in his case.

Treatment suggested-
5 days therapy with antibiotic Norfloxacin 400 mg twice daily and Metronidazole 400 mg thrice daily.
Probiotic Econorm twice daily for 5 days.
Tab Imodium 2 mg twice daily for 3 days.
Tab Zofran 4 mg twice daily for 3 days for nausea.
(you may need to obtain a prescription from his physician for these)

Please do follow-up after 3 days about his progress.

Thanks!


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Sunil 23 minutes later
Thank you for that information, Dr. XXXXXXX

My husband asked if the chronic recurring gastroenteritis could also be causing his feelings of weakness + feeling light-headed. I said probablyso, if you have a bacteria in your gut. Do you concur?

Regards,XXXX
doctor
Answered by Dr. Sunil 5 hours later
Brief Answer:
Severe electrolyte imbalance.

Detailed Answer:
Hello XXXX,
With every stool or vomiting a patient looses a number of electrolytes like sodium potassium chloride etc from blood.Loss of these electrolytes results in severe imbalance in body.This electrolyte imbalance is responsible for nausea,giddiness,Malaise,Weekness etc.

Apart from medicines he should take -
Electral one glass in one hour.Electral contains electrolytes the earlier there levels are repleted the faster would be recovery.
Ask him to drink lots of orange juice and coconut water they are naturally rich in electrolytes.

He will start feeling better very soon.

Thanks!
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Sunil 7 minutes later
Thank you very much for the advice. He will contact his PCP tomorrow about your advice and obtaining the suggested prescriptions.
doctor
Answered by Dr. Sunil 32 minutes later
Brief Answer:
.

Detailed Answer:
I wish him a early recovery dear.
Thank you!
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Sunil 3 days later
Dr. XXXXXXX

I wanted to follow-up with you, as you requested, to let you know that my husband started taking an OTC probiotic and the Metronidazole 400 mg thrice daily since Saturday. He is drinking orange juice and other liquids to help with the dehydration. He is feeling better as of yesterday and even better today. No more nausea, vomiting, diarrhea, weakness or feeling lightheaded.

We thank you for your medical advice and recommendations for the various prescriptions and remedies.

Regards,
XXXX

doctor
Answered by Dr. Sunil 4 hours later
Brief Answer:
Follow up.

Detailed Answer:
Your most welcome XXXX.
I wish him a early recovery.
Norfloxacin 400 mg twice daily should be taken with metronidazole for complete protozoal and bacterial coverage.

Warm regards.


Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Sunil 1 hour later
The pharmacy did not have the Norfloxacin available on Friday when we were getting the prescription filled. It was going to be ordered and be in today, but the pharmacist called my husband's PCP on Saturday morning to ask about the Norfloxacin, and doctor told pharmacist to just forego it. So, I think the pharmacist took the order out of the system.

Based on your advice, my husband is calling the pharmacy (and maybe his PCP) to ask about it.

Thank you again,
XXXX
doctor
Answered by Dr. Sunil 7 hours later
Brief Answer:
Follow up answer.

Detailed Answer:
Hi XXXX,
In case Norfloxacin is not available other substitutes are A pack(Azithromycin OTC) 500mg once daily for 3 days or Cefixime(Taxim- o 200mg twice daily) for 3 days.

You can ask your pharmacist for that.
Thanks.
Above answer was peer-reviewed by : Dr. Kampana
doctor
Answered by
Dr.
Dr. Sunil

Gastroenterologist

Practicing since :1982

Answered : 351 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Electrolyte imbalance

doctor1 MD

Hi dr xxxxxxxx as requested I had blood panel done and they came back normal no signs of heart attack or enzymes I have a stress test set up...

doctor1 MD

My wife is 77 years old. In 2016, she had 1/2 of right lung removed due to lung cancer . She then had a-fib and later chemo for cancer. In march...

doctor1 MD

I am a 72 yr old female. For the past week, I have been suffering on and off with upper posterior thigh muscle spasms, together with a knife-like...

Get personalised answers from verified doctor in minutes across 80+ specialties

121 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Sunil
  • Q - What causes stabbing pain in the abdomen?

  • Q - What causes persistent nausea in a diabetic?

  • Q - Suggest treatment for stomach pain, vomiting and constipation

  • Q - What does green colored stool indicate?

  • Q - What causes blood and mucus during a bowel movement?

  • Q - Suggest treatment for constant diarrhea

  • Q - What causes intermittent chest pain that radiates to the stomach?

  • Q - What causes dizziness while on Sucralfate?

  • Q - What causes abdominal pain, fever, green stool and mild constipation?

  • Q - What does this CT scan report indicate?

backtotop2